Illinois, 2007

Damaging Winds in Illinois, August 23, 2007

August 23, 2007 · NWS ILX · 6 events in 5 counties and zones

A large severe thunderstorm bow echo moved across portions of Knox, Stark, Marshall, and Peoria counties during the afternoon hours of the 23rd causing significant damage. Widespread damage occurred across the city of Galesburg by wind gusts in the 70 to 80 mph range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
29
Property damage
$860,000
Crop damage
$600,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large severe thunderstorm bow echo moved across portions of Knox, Stark, Marshall, and Peoria counties during the afternoon hours of the 23rd causing significant damage.

Widespread damage occurred across the city of Galesburg by wind gusts in the 70 to 80 mph range. These wind speeds continued for several miles past Galesburg, to the Wataga and Victoria areas. Within the city of Galesburg, enhanced damage was caused by a fast-moving microburst, which produced estimated wind speeds of around 100 mph.

Within the city of Galesburg, the area of damage was about 8 miles wide. A wind gust of 74 mph was reported at the Galesburg Municipal Airport at 1:09 pm, before the automated weather station failed. Damage began in the city of Galesburg around 1:10 pm, and continued within the city limits for approximately 5 minutes. There were more than 500 trees either damaged or destroyed. Falling trees or large tree limbs resulted in significant damage to dozens of buildings and vehicles. Numerous buildings sustained damage to roofing and chimneys, as well as minor damage to siding and broken windows. About 20 power poles were snapped, and numerous power lines were brought down. At least two semi-trailers were blown over on U.S. Highway 34 west of Galesburg, and on I-74 just east of Galesburg.

An area of enhanced wind damage was found within the city as well. This area was about 1/2 mile wide, and 2 miles long. It began close to the intersection of Knox and Pine Streets, and continued to the northeast, crossing the intersections of Grand Avenue and Oak Street, Farnham and East Main Street, and extending to Illini Drive and the Soangetaha Country Club east of I-74. Significant damage to trees, fences, garages and a business occurred around 1:15 pm. Several homes sustained roof and siding damage, primarily from debris and falling tree limbs.

The storm injured 7 people in Galesburg, with cuts and broken bones

The city of Knoxville, about 4 miles southeast of Galesburg, also sustained widespread wind damage, shortly after 1:15 pm. Wind speeds were estimated to be 60-80 mph. Extensive damage was done to trees and power lines. Roofs and autos were damaged, mainly from falling trees and limbs.

Wataga, 4 miles northeast of Galesburg, was affected by the high winds around 1:20 pm. Winds estimated at 60-80 mph also produced damage to trees, and downed power lines.

The town of Victoria, 15 miles east-northeast of Galesburg, also sustained 60-80 mph wind gusts. The damaging wind struck around 1:25 pm, downing trees and power lines. A man was killed in rural Victoria after a falling tree struck him.

Numerous farm fields sustained damage in northern Knox County, due to the high winds. Corn stalks and soybean plants were flattened as a result.

Additional tree, crop and power line damage occurred across Stark, Marshall and northern Peoria counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 23, 11:55 AM CST, 10 minutes earlier.

Area forecast discussion, Aug 23, 11:55 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1255 PM CDT THU AUG 23 2007

.DISCUSSION...
ISSUED 1116 AM CDT THU AUG 23 2007

SFC LOW OVER SOUTH CENTRAL NEBRASKA THIS MORNING WITH STATIONARY
FRONTAL BOUNDARY FROM IA THRU WI AND ACROSS THE LP OF MICHIGAN.
HIGH PRESSURE OVER THE SERN US LEAVING CENTRAL ILLINOIS IN RATHER
WARM PATTERN. THUNDERSTORMS MOVING ACROSS IA THIS MORNING HEADED
THIS WAY. WILL BE UPPING THE POPS FOR THE REGION NW OF THE
ILLINOIS RIVER VALLEY THIS MORNING TO HANDLE THE ONCOMING STORMS.
SCATTERED ECHOS ON RADAR OVER THE REST OF THE CWA RUNNING INTO
SOME DRY AIR AND NOT REACHING THE GROUND. ONLY OTHER ISSUE WITH
THE FORECAST HAD BEEN THAT THE WINDS WERE SLOW TO MIX DOWN. THAT
PROBLEM HAS BEEN ELIMINATED IN THE LAST HOUR AS THE INVERSION HAS
BEEN BROKEN. UPDATE OUT MOMENTARILY.

&&

.AVIATION...
ISSUED 1250 PM CDT THU AUG 23 2007

NOT TOO MANY CHANGES TO THE FORECAST AT THIS POINT...OTHER THAN TO
ADD TSRA TO THE NRN MOST TWO TERMINALS...AND EXTEND THE CHANCES
FOR THUNDER AND REDUCED VISIBILITIES FOR PIA AND BMI INTO TOMORROW
MORNING. TRYING TO BE A BIT OPTIMISTIC AND KEEP THE ACTUAL WEATHER
OUT OF CMI SPI AND DEC...BUT MUST CONCEDE A CHANGED ENVIRONMENT
AFTER THE MCS/S MOVE THRU THE REGION. HAVE KEPT VCTS IN THE OTHER
THREE FOR THE MORNING.

HJS
&&

.PREV DISCUSSION...
ISSUED 207 AM CDT THU AUG 23 2007

ANOTHER HOT AND HUMID DAY IN STORE FOR CENTRAL ILLINOIS TODAY...AS
MAIN FRONTAL BOUNDARY AND ASSOCIATED CONVECTION REMAIN WELL TO THE
N/NW OF THE AREA. FRONT WILL FINALLY GET A PUSH SOUTHWARD FRIDAY
INTO SATURDAY...BRINGING BETTER RAIN CHANCES AND SLIGHTLY COOLER
WEATHER FOR THE WEEKEND.

06Z SURFACE ANALYSIS SHOWS PERSISTENT FRONTAL BOUNDARY EXTENDING
FROM THE SOUTHERN GREAT LAKES SOUTHWESTWARD INTO THE PLAINS. CLUSTERS
OF SHOWERS/STORMS ARE TRACKING ALONG THIS BOUNDARY...JUST NORTH OF
THE KILX CWA. ALOFT...STRONG RIDGE OF HIGH PRESSURE REMAINS
ANCHORED OVER THE DEEP SOUTH...WHILE TROUGH OF LOW PRESSURE TRACKS
ACROSS CENTRAL CANADA. IN BETWEEN...STRONG W/SW FLOW IS AIDING
THUNDERSTORM DEVELOPMENT FROM THE PLAINS INTO THE GREAT LAKES.

SHORT TERM...TODAY THROUGH SATURDAY

FRONT IS EXPECTED TO REMAIN STALLED TO THE N/NW TODAY...WHILE
UPPER RIDGING CONTROLS THE WEATHER ACROSS CENTRAL ILLINOIS. BOTH
NAM-WRF/GFS KEEP BULK OF CONVECTION CONCENTRATED ALONG THE BOUNDARY
WELL NORTH OF THE KILX CWA THROUGH THIS AFTERNOON. HOWEVER...WITH
FRONT NOT THAT FAR AWAY...WILL CARRY A SLIGHT CHANCE FOR SHOWERS/STORMS
ALONG AND NORTH OF A RUSHVILLE TO BLOOMINGTON LINE...WITH HIGHER
POPS ACROSS THE FAR NORTHERN COUNTIES. FURTHER SOUTH AWAY FROM THE
FRONT...ATMOSPHERE WILL BE WEAKLY CAPPED AND INSTABILITY WILL BE
MUCH LOWER...SO THINK ANY CONVECTION WILL BE CONFINED TO LOCATIONS
IN THE IMMEDIATE VICINITY OF THE BOUNDARY. PRESSURE GRADIENT WILL
TIGHTEN A BIT ACROSS THE REGION TODAY...ALLOWING FOR BREEZY
CONDITIONS. NAM-WRF FORECAST SOUNDINGS SHOW WINDS IN THE 20-25KT
RANGE AT THE TOP OF THE WELL-MIXED LAYER...SUPPORTING GUSTS TO
AROUND 20MPH AT THE SURFACE. AFTERNOON HIGH TEMPS WILL ONCE AGAIN
RISE WELL INTO THE 90S...WITH READINGS CLIMBING TO AROUND 100
DEGREES SOUTH OF I-70. DESPITE THE HEAT...HEAT ADVISORY CRITERIA
WILL LIKELY NOT BE MET...DUE TO SUFFICIENT MIXING LOWERING THE
DEWPOINTS INTO THE UPPER 6OS DURING THE AFTERNOON.

ADDITIONAL MCS ACTIVITY TO DEVELOP ACROSS IOWA TONIGHT...THEN
TRACK E/NE ACROSS NORTHERN ILLINOIS. GFS KEEPS PRECIP ENTIRELY NORTH
OF THE KILX CWA THROUGH 12Z FRI...HOWEVER NAM-WRF SUGGESTS PRECIP
POSSIBLY SPREADING AS FAR SOUTH AS THE I-72 CORRIDOR OVERNIGHT. BASED ON
PERSISTENCE AND EXPECTED LOCATION OF SYNOPTIC BOUNDARY...WILL INCREASE
POPS ACROSS THE NORTHERN CWA AND BRING SLIGHT CHANCE POPS AS FAR
SOUTH AS I-72. NORTHERN STREAM WAVE BEGINS TO GIVE FRONT A
SOUTHWARD PUSH ON FRIDAY...WITH MODEL CONSENSUS BRINGING IT INTO
THE NORTHERN CWA DURING THE AFTERNOON. WITH DEEP-LAYER MOIST FLOW
IN PLACE...CONVERGENCE ALONG BOUNDARY...AND MODEST UPPER
SUPPORT...HAVE BOOSTED POPS INTO THE LIKELY CATEGORY ACROSS THE
ILLINOIS RIVER VALLEY ON FRIDAY...TAPERING TO CHANCE POPS ALONG
THE I-72 CORRIDOR. WILL ONCE AGAIN BE A HOT DAY...WITH HIGHS WELL
INTO THE 90S ACROSS THE SOUTHERN CWA...BUT A FEW DEGREES COOLER
FURTHER NORTH DUE TO CLOUDS/PRECIP.

00Z 23 AUG MODELS ARE SLIGHTLY FASTER WITH FROPA...WITH CONSENSUS
BRINGING FRONT THROUGH MOST OF CENTRAL ILLINOIS FRIDAY NIGHT.
SCATTERED SHOWERS/STORMS A GOOD BET DURING THAT TIME FRAME. WILL
CONTINUE WITH CHANCE POPS INTO SATURDAY...BUT WILL DROP PRECIP
CHANCES ACROSS THE NORTH BY AFTERNOON DUE TO FASTER PROGRESSION OF
FRONT. A NICE AIRMASS CHANGE IS STILL ON TAP BEHIND FRONT ON
SATURDAY...AS 850MB TEMPS ARE PROGGED TO DROP INTO THE 15 TO 18C
RANGE. THIS WOULD SUPPORT HIGHS ONLY IN THE MIDDLE 80S.

LONG TERM...SUNDAY THROUGH WEDNESDAY

DRY WEATHER WILL PREVAIL THROUGH MUCH OF THE EXTENDED...UNTIL NEXT
FRONT APPROACHES BY WEDNESDAY. SHOULD SEE A GRADUAL WARMING TREND
THROUGH THE PERIOD...WITH HIGHS CLIMBING BACK TO AROUND 90 DEGREES
BY MONDAY.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 23, 9:55 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CDT THU AUG 23 2007

ILZ042>057-061>063-066>068-071>073-241100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-
VERMILION-
1055 AM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE TO BE A CONCERN THIS AFTERNOON.
TEMPERATURES IN THE 95 TO 100 DEGREE RANGE COMBINED WITH HIGH
HUMIDITY LEVELS WILL PRODUCE AFTERNOON HEAT INDICES OF 100 TO 104.
PERSONS WHO MUST BE OUTSIDE SHOULD DRINK PLENTY OF FLUIDS AND TAKE
FREQUENT BREAKS...TO AVOID GETTING DEHYDRATED. DO NOT LEAVE
CHILDREN AND PETS UNATTENDED IN PARKED VEHICLES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID WEATHER WILL CONTINUE FOR FRIDAY...WITH AFTERNOON
HEAT INDICES OF 100 TO 105.

THUNDERSTORMS WILL RETURN TO THE AREA FOR FRIDAY THROUGH SATURDAY
AS A COLD FRONT PUSHES INTO AND THROUGH THE AREA. CURRENTLY IT IS
TOO SOON TO TELL IF ANY OF THESE STORMS WILL BECOME SEVERE.
HOWEVER...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-036>038-040-041-241100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1055 AM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE TO BE A CONCERN THIS AFTERNOON.
TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY LEVELS
WILL PRODUCE AFTERNOON HEAT INDICES OF AROUND 100. PERSONS WHO
MUST BE OUTSIDE SHOULD DRINK PLENTY OF FLUIDS AND TAKE FREQUENT
BREAKS...TO AVOID GETTING DEHYDRATED. DO NOT LEAVE CHILDREN AND
PETS UNATTENDED IN PARKED VEHICLES.

THUNDERSTORMS WILL DEVELOP WEST OF THE AREA THIS AFTERNOON AND
MOVE ACROSS NORTHERN PORTIONS OF CENTRAL ILLINOIS. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY
ALONG AND NORTHWEST OF A RUSHVILLE TO BLOOMINGTON LINE. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR FRIDAY THROUGH
SATURDAY AS A COLD FRONT PUSHES INTO AND THROUGH THE AREA.
CURRENTLY IT IS TOO SOON TO TELL IF ANY OF THESE STORMS WILL BECOME
SEVERE. HOWEVER...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS AFTERNOON.

HJS

In the hours before

Local storm report, Aug 23, 6:42 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
742 AM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     DOWNBURST        2 SE GROVELAND          40.59N 89.50W
08/22/2007                   TAZEWELL           IL   CO-OP OBSERVER

            5-6 8INCH DIAMETER TREES DOWN.

&&

AUTEN

The radar

The Quad Cities radar (KDVN), 77 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 23, 12:05 PM CST to 12:42 PM CST
Where
Knox County, (Gbg)galesburg Arpt to 6 mi E of Victoria
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
7 direct, 22 indirect
Property damage
$800,000
Crop damage
$600,000
Reported by
Emergency Manager
Coordinates
40.930, -90.430

A swath of wind damage cut through Knox county. The winds produced considerable tree, power line, and crop damage. Numerous structures were also damaged along the path, primarily due to falling trees and tree limbs. A man was killed in the Victoria area by a falling tree. Seven injuries were reported in the Galesburg area due to the storm, at least one due to a falling tree.

Thunderstorm Wind, Knox

When
August 23, 12:15 PM CST
Where
Knox County, Galesburg
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.950, -90.370

An area of enhanced wind damage occurred in Galesburg within a larger swath of damaging winds. The damage was primarily to trees, fences, power lines and poles, and garages. Some structures received damage as well, primarily due to falling trees and other debris.

Thunderstorm Wind, Stark

When
August 23, 12:42 PM CST to 1:00 PM CST
Where
Stark County, 3 mi W of West Jersey to 6 mi E of Wyoming
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.020, -89.987

A swath of thunderstorm wind damage cut across Stark county. The winds blew down numerous trees, power lines, and corn fields. A church in Toulon also had some windows blown out.|

Thunderstorm Wind, Peoria

When
August 23, 12:50 PM CST
Where
Peoria County, 0.5 mi W of Princeville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.930, -89.760

Numerous 3 inch diameter tree limbs were blown down.|

Thunderstorm Wind, Marshall

When
August 23, 1:00 PM CST to 1:20 PM CST
Where
Marshall County, Camp Grove to Wenona
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.080, -89.650

A swath of damaging thunderstorm winds cut through Marshall county. The winds blew down many trees and power lines across the county.

Thunderstorm Wind, Woodford

When
August 23, 1:36 PM CST
Where
Woodford County, 5 mi NE of Spring Bay
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.871, -89.452

A tree was blown down near Spring Bay.|

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Knox2007-08-2386MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55789, 55790, 55791, 55793, 55792, 55794.